Can you swing from Hashimotos to Graves? - Thyroid UK

Thyroid UK

129,517 members152,314 posts

Can you swing from Hashimotos to Graves?

SantaMonica2002 profile image
12 Replies

Please, can anyone help with these results as I'm really confused at the moment. My Doctor who is pretty much on the ball (touch wood, at the moment) has ordered further testing to be done but I have to wait until next week for the MRI

These are my latest results, taken two weeks apart. The first one is the latest. I take 50mg of Cynomel a day, and I don't use L'Thyroxine anymore as I feel so much better on T3.

TSH <0.01 (0.35 - 4.94) TSH <0.01

FT4 < 5.4 (9-0 - 19.1) 5.7

FT3 * 5.6 (2.9 - 4.9) *5.1

Anti - Thyroperoxydase *208 (inf 34) .*193

Anti - Thyroblobuline <10.00 (inf. 115) <10.00

Do these results mean that I have Graves and not Hashi's anymore?

If anyone could shed some light on this, I would be ever so grateful.

EDIT: I have now been taken 37.5mg of Cynomel since my last blood test 2 weeks ago. Other sx are a red face, and ectopic heatbeats (sometimes), however I'm always highly strung so these are normal for me. I've worn various monitors over the years, and they are all normal.

12 Replies
cjrsquared profile image
cjrsquared

You could be having a hashimoto’s flare, where the thyroid releases extra thyroxine into the system as some of the thyroid tissue is destroyed by the antibodies. This causes a temporary rise in hormone as the thyroid cells die, followed by a drop in baseline function as you are left with a more damaged thyroid. It is likely that you will need an increase in thyroxine once the flare has resolved. Don’t let your doctor dramatically reduce medication, better to stop medication for a couple of days to let hormone levels settle then re start at previous levels and repeat bloods in 6-8 weeks.

SantaMonica2002 profile image
SantaMonica2002 in reply to cjrsquared

Thank you cjrsquared

It has had made me worried that my DR will take me off Cynomel, after many months of battling to get the T3 from him. A hashi's flare? I honestly never thought of that. I'll get re-tested in a few weeks, as I've been on 37.5 now for 2 weeks, and to be honest I feel dreadfully tired. :(

galathea profile image
galathea

Anti tpo are common to both graves and hashimotos . In hashimototos you can swing from hyper to hypo, and back again.

Your ft3 is over rangeand the corresponding tsh, isdown to where it should be if the ft3 is high. Rather suggests you are taking a bit too much t3, or you took your meds before the test?

SantaMonica2002 profile image
SantaMonica2002 in reply to galathea

Thank you for your reply galathea

I took my meds as per usual 8-10 hours before my blood test. I split the doses during the day as that appears to work best for me.

NWA6 profile image
NWA6

If this were the case would you have TSI anti bodies? Is it possible that there’s a connection with how you take your medication? The amount of medication? Nutrient and/or supplements? I had Hyper symptoms last summer after being being diagnosed in 2009 and only ever having Hypo symptoms. Hyper symptoms were not very pleasant. I think I had an active attack on going due to high levels of stress. I’m now Hypo again and about to begin combination treatment.

SantaMonica2002 profile image
SantaMonica2002 in reply to NWA6

Thank you Paula6

What were your hyper sx like?

I have also been under a lot of stress lately due to many family issues.

NWA6 profile image
NWA6 in reply to SantaMonica2002

We had started renovations at Christmas 2017 and I was in charge of it all. Builder screwed us over on several occasions, a breakdown in relationship with my mother (always been strained) and suddenly I began to feel anxious about stupid things. I’m usually tenacious and outgoing, suddenly I didn’t want to socialise, anxious about what people would think of me. Instead of being an ordered person who does not easily get overwhelmed I now couldn’t think how to order my thoughts and prioritise (usually I juggle many schedules at once, 4 kids in 5yrs will do that) BUT on paper these symptoms are similar to a Hypo too except the feelings are different, brain fog in Hypo, racing thoughts in Hyper.

The physical symptoms were heart racing and some double beats, feeling my heart in my head and hearing it in my head. I was soooooo tired but unable to sit still, if I tried to rest I’d have trouble staying seated, if my legs were crossed I’d have one moving. I got ALOT. Of housework done 😂 but in was also easily annoyed, short with my family.

And you know what THE most intriguing part of these new twist in my Hashi’s journey? I put on weight.

In Dec 2017 my TSH was 0.03, I felt fine, it was a good period in my Hashi’s but 6mths later,June 2018 my TSH was 0.09. In Nov 2019 my TSH was again 0.09 and I felt Hypo 🤷‍♀️

It’s crazy! But it also shows that TSH is not a good indicator. I wish my FT4/3 was done aswell at those times but GP was already being non compliant!!

My Hyper symptoms were horrid but I’d say they were mild, I say that with a little experience as my sister has Graves and I’ve noticed her symptoms and ‘look’. True Graves without treatment is Awful truly awful.

SantaMonica2002 profile image
SantaMonica2002 in reply to NWA6

Thank you for your kind response. Family issues are dreadful, as I know only too well. I can relate to a lot of what you said about being hyper, I too can’t sleep, and when I can it’s not for long. Regarding twitching legs? same here.

However, having said that, it’s also something that is common with Multiple Sclerosis as well, so I haven’t taken that into consideration.

I can’t switch off when I’m trying to sleep, my face is very, very red, but my BP is low but then again my pulse rate is high.

Having a blood test done here in France is easy, as you just walk in to a local lab and they do it there and then. You do have to pay of course. The T3 was a challenge with my Doctor, I came clean and told him I was purchasing it online. He did look a bit bemused about that one, and said that T3 was not available in France until I explained that I had called into a local Pharmacy and asked for it and they said it was only available through a prescription. He buckled in the end.

SlowDragon profile image
SlowDragonAdministrator

As you are only taking T3 these results are exactly what you would expect

Almost any dose of T3 will suppress TSH so your own thyroid is no longer working

You don't take any T4, so FT4 is below range

Taking quite a high dose of T3, this is reflected in your high FT3 result

Have you considered adding in small dose of Levothyroxine? Having very low FT4 can upset some people

Essential to test vitamin D, folate, ferritin and B12

Presumably , if you also have MS you are already on high dose of vitamin D?

Do you supplement magnesium?

Are you on strictly gluten free diet?

Or dairy free??

SantaMonica2002 profile image
SantaMonica2002 in reply to SlowDragon

Thank you for your reply.

How much T4 should I add, in your opinion? I’m now on 37.5mg of Cynomel, and have been now for the last 2 weeks. I agree 50mg was obviously too much.

Yes I am strictly gluten free, which has helped me tremendously.

Regarding the vitamins, they are all optimal, close to top of the range. No, I don't supplement magnesium

I do indeed have MS, and I have a very good neurologist on board. I was dx back in 1995 by an excellent neuro in the UK, but I had sx way before that, such as l’hermittes sign, TN (painful), and diplopia. I self inject Copaxone every other day.

If you could please advise on how much T4 to add, that would be marvellous. Also as to regards to my original question, would this be a Hashi’s flare or just the fact I have overdosing for the last year or so?

Many thanks once again. Also I do apologise for the delay in responding as the power went off.

No, they do not. Graves disease is diagnosed by positive TRab or TSI antibodies. You ca have both Grave and Hashis but you have not been tested for Graves. More likely a Hashi flare up when more thyroid tissue is destroyed releasing extra hormones into the blood. You'll be more hypo afterwards. That's how Hashis develops. You'd have high free T4 and much higher free T3 (usually) with Graves). Your low TSH is just because you are taking T3. Looks as though you might have been taking a little too much T3. Some people need both T4 and T3 and need free T4 at least 50% of range to feel well. Did you leave 12 hours between last dose of T3 and blood test?

SantaMonica2002 profile image
SantaMonica2002

Angel_of_the_North

Thank you for your reply. Yes I did leave 12 hours between my last half a tablet and the blood draw. I'm feeling very tired at the moment, and today I started on taking 25mg of T4 today to see what happens, but wow, do I feel tired. :(

Once again, thank you for taking time out to reply to me.

You may also like...